PDA

View Full Version : Methotrexate and NSAID's...?



SleepyInSeattle
05-09-2012, 06:59 PM
Okay please excuse my ignorance - they just started me on methotrexate.

I am reading around that you're not supposed to take any NSAID's with it? (stuff like ibuprofen, Tylenol, naprixin/Aleve, etc)....is that right?

I take one aspirin (325mg) daily for a clotting disorder and my doc said to continue that -- but what am I supposed to take for headaches, etc now?

This is all so confusing.

And what about colds? Oh no - can I not take Mucinex - my DARLING MUCINEX?! LOL....
Seriously, though - I don't know how to suffer through cold and flus without Alka-Seltzer Cold and/or NyQuil!!!!

Yes I will of course talk to my doc, but you guys have all the PRACTICAL experience, so I'd love to know what you think...

Saysusie
05-27-2012, 04:53 AM
NSAIDs should not be taken with HIGH doses of Methotrexate. Usually, with Lupus patients, the dosage of Methotrexate is substantially lower than the dosage for cancer patients. Aspirin may be used with low doses of Methotrexate such as prescribed for Lupus and RA. Generally, I think that your doctor is correct. You should, however, ask him about treatment for your migraines while on MTX.
I hope that this has been helpful

Peace and Blessings
Namaste
Saysusie

debbie-b
05-27-2012, 05:38 AM
When I was on MTX, my rheumy also wanted me to take 2 Mobic ( NSAIDs) a day, for the joint pain. I only took the Mobic as needed, because it is harsh on my stomach.

Debbie

SleepyInSeattle
05-27-2012, 09:01 AM
Thanks, folks....he's working me up to 25mg Mtx/once a week...I don't know how high that is.

I have had no stomach problems so far, and I'm up to 20mg....next week 22.5, and then I'll be on the full dose. Plus the one aspirin a day - though I take that at the opposite end of the day. I hope my good luck lasts!!!!

It's so complicated, being on something that has so many warnings and cross-reactions. I am eating super-healthy, drinking tons of water, taking my vitamins, NO alcohol, and taking probiotics every day, as well as the folic acid my doc prescribed. i hope that keeps side-effects to a minimum.

Thank you so much for the help....

steve.b
05-27-2012, 11:31 PM
good to see things starting to come together for you.

it is funny how we are now so ready to change our eating/drinking habits.
things we didnt want to do before..... we readily accept now.

SleepyInSeattle
05-28-2012, 08:52 AM
it is funny how we are now so ready to change our eating/drinking habits.
things we didnt want to do before..... we readily accept now.

Hahaha...yeah if they told me to eat live ostrich and fry up a batch raccoon droppings on toast every day, I would just about do it to avoid further damage, LOL....

I am actually enjoying the new, healthier routine. Sometimes a little fear can motivate you to do better for yourself. I guess the part of my life where I could eat/drink what I like and carry on is over....but ya know, I'm middle-aged and it's probably good for me to grow up anyway... :-P

mountaindreamer
06-05-2012, 07:27 PM
hi sleepyinseattle,

I was on the mtx injection. I could not take the pill form because of the stomach pain. I am so glad to hear that the pill is not causing you any stomach problems. I hope you will be able to take the mtx because it helped me more than any other treatment plan. While on mtx, i did not take NSAIDS other than the occassional tylenol. I do take an aspirin each day.

What day of the week do you take your mtx?

Best of luck, and feel free to ask about anything.

SleepyInSeattle
06-05-2012, 08:30 PM
Thank you, Phyllis!

I just took it today - I am taking it Tuesdays at lunch. I make my own schedule at work, so I have been scheduling things so I can just be home Tuesday afternoons/evenings to take care of myself. Today was my first time at the "maintenance dose" of 25mg. It makes me a little gassy and kinda tired for a while, but seems like by Wednesday mid-morning I feel pretty dang good. My WORST days are usually Monday - I assume it's because the Mtx is wearing off. I dunno. My doc said that was the opposite of how most people are. (Sounds like me, LOL...)

I am glad to hear somebody else taking daily aspirin and being okay with it. My last liver tests (a week ago) were totally normal, which was nice to see. I am also down from 60mg/day prednisone to 40mg/day...he has me backing off 10mg per week. I definitely feel it, but it's been workable. I hope the Mtx takes over and does a good job keeping me healthy.

Have you had any experiences around having your immune system supressed by the Mtx? I am a little worried about getting colds and flus, about flying (I always get sick when I have to fly, even before this), etc. Do you then skip doses of the Mtx until you get better? That's what my Rheum was saying I'd have to do...but I am also afraid to skip the Mtx because it is what they are using to stop the autoimmune hearing loss. When I asked him, he said having good hearing was no good if I was dead from the flu or pneumonia. (He's a great doctor, but the bedside manner is a bit....blunt. Doesn't bother me - I think it's kinda funny...but I've got a dark sense of humor and appreciate the straight shooting anyway :-P).

I am just glad all this is not happening in the middle of flu season, but I know we'll get there soon enough....

Thanks again for answers and support - this wisdom is so valuable!!!!

magistramarla
06-05-2012, 08:38 PM
Hey Sleepy,
What you describe is exactly the way I felt when I was on MTX. I had the injection on Sunday night so that I could sleep through the queasiness. I still felt a bit queasy on Monday until after lunch, and then I perked up. Towards the end of the week, I felt pretty good. Then, Saturday was usually a bad day and by Sunday I really felt the need of the next injection.
I skipped the MTX when I flew or when I knew that I was going to be around family with little kids. I skipped it for several weeks when we went to Greece. I had no problems getting back onto it after my trips. I was never sick with a cold or anything while I was taking it.
I also continued to take my daily aspirin - no problems.
Hugs,
Marla